High blood cholesterol is best known for its effects on your heart in the form of heart disease, heart attack and stroke. It can, however, cause leg pain as well when the arteries in your legs suffer from restricted blood flow; this condition is known as peripheral artery disease. Although your doctor may prescribe cholesterol-lowering medications, these may also contribute to the pain and discomfort you feel.
Peripheral Artery Disease
Peripheral artery disease--PAD--can result from atherosclerosis, or hardening of the arteries. Plaque, a substance made of fat, cholesterol and various elements in your blood, is the cause of this condition. As plaque builds in the walls of your arteries, they begin to narrow, restricting blood flow to various areas of your body. The most common complications are heart attack and stroke; PAD is another. Affecting your arms, legs and pelvis, PAD can lead to numbness, pain and infection in these areas, according to the National Heart Lung and Blood Institute.
Symptoms of PAD
The Cleveland Clinic explains PAD may build up over the course of your life without symptoms presenting themselves until you have a blockage of 60 percent or more in your arteries. You may then notice discomfort or cramping in your legs when active that subsides during rest. This pain generally occurs in your calf, but may be felt in your thigh or buttocks as well. When walking, you may experience a heavy feeling, or feeling of numbness; resting usually relieves this. Additional symptoms include burning or aching in your feet or toes at rest, changes of color in your skin, increased infections in your legs or feet and sores in your toes and feet that don't heal. A number of medical conditions increase your risk of developing PAD, high cholesterol being one of them.
Many people with PAD have high cholesterol levels; therefore, a diet low in fat and cholesterol may help, explains the American Heart Association. Cholesterol-lowering medications may also be necessary to manage and maintain healthy cholesterol levels. The most commonly prescribed drugs are statins, according to MayoClinic.com. The AHA adds that physical exercise can reduce the symptoms of PAD in four to eight weeks. Most patients go to a rehabilitation center where they can be monitored for safety. Most plans include a combination of leg exercises, walking and treadmill exercises three times a week.
Although statins are the most commonly prescribed drugs, people taking these drugs must take them the rest of their lives, making their side effects harder to control, explains MayoClinic.com. The most common side effect is muscle pain; this can be slight discomfort, or be so debilitating it interferes with your ability to climb stairs or walk without feeling uncomfortable or tired. Many will find this side effect subsides within a month or two of starting this drug. If the pain persists or worsens, it can lead to a rare condition known as rhabdomyolysis. In addition to severe muscle pain, rhabdomyolysis can cause kidney failure, liver damage and may result in death. Reporting a continuance in muscle and joint pain to your doctor immediately allows him to lower your dose or change your medication completely before complications arise.